Florida, 2023Damaging Wind in Florida, June 22, 2023
June 22, 2023 · NWS KEY · 1 event in 1 county or zone
A deep-layered low pressure system over the southeastern United Straits with active convection across the Gulf of Mexico and south Florida driving outflow boundaries southwest across the Upper Florida Keys. Isolated damage to trees and utility lines was noted near Rock Harbor as thunderstorms progressed southwestward along an outflow boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep-layered low pressure system over the southeastern United Straits with active convection across the Gulf of Mexico and south Florida driving outflow boundaries southwest across the Upper Florida Keys. Isolated damage to trees and utility lines was noted near Rock Harbor as thunderstorms progressed southwestward along an outflow boundary.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Jun 22, 9:53 AM EST, 55 minutes earlier.
Area forecast discussion, Jun 22, 9:53 AM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1053 AM EDT Thu Jun 22 2023
...New DISCUSSION, MARINE, AVIATION...
.DISCUSSION...
Issued at 1033 AM EDT Thu Jun 22 2023
Water vapor imagery highlights a broad cyclonic vortex over the
Eastern US, which culminates in a pinched axis nestled into the
southeastern Gulf of Mexico and the Yucatan Channel. The 12Z KKEY
RAOB sampled steep mid level lapse rates and deep southwesterlies
associated with the east side of the trough axis. The KBYX VWP has
detected weak low level veering for the past several hours,
highlighting an atmosphere trying to couple the warm and rich BL
with the fat CAPE aloft. There have been several robust/severe
thunderstorms across the Gulf side and the Straits this morning,
corroborating the veracity of the thermodynamic profile.
The low level cloud streamlines noted on VIS/IR sandwich imagery
depict weakly converging flow across the island chain, albeit
prior pancake batter from the earlier storms is much of the low
level flow. As outflows from the Gulf side spread southwest and
outflows from the Straits spread west-southwest, backbuilding
storms should flourish in the lee and along the island chain.
Satellite derived moisture products (MIMIC TPW and CIRA LPW
850-700 mb) depict drier air to the south and southwest of the
Lower Keys, which could put the kabash on the western extent of
convection. Nevertheless, given the upward trend in coverage and
the encroaching storms, we upped rain/thunder chances to 40%,
which is well above the single digit suggestions from MOS. No
other changes are needed or planned.
&&
.MARINE...
Issued at 1033 AM EDT Thu Jun 22 2023
There are no watches, warnings, or advisories currently in effect
for the coastal waters of the Florida Keys. High pressure
extending from the western North Atlantic across South Florida
will maintain light to gentle, mainly southeast breezes across the
Florida Keys coastal waters today. East to southeast breezes will
freshen a bit beginning tonight, as the surface ridge lifts
northward into Central Florida. Bouts of unsettled weather are
expected across the Keys waters from Friday through Monday.
&&
.AVIATION...
(15Z TAFS)
Issued at 1033 AM EDT Thu Jun 22 2023
VFR conditions are expected to prevail at both EYW and MTH today.
Rain chances are starting to lean more towards typical wet season
values with passing showers not being able to be ruled out but no
mention of VCSH in TAFs with high uncertainty in timing and
location. Near surface winds will be out of the southeast to south
at 5 to 10 knots.
&&
.CLIMATE...
On this day in 1990, record rainfall of 4.30 inches was recorded in
Marathon. This is also the wettest day ever recorded in the Marathon
area for the month of June.
&&
.PRELIMINARY POINT TEMPS/POPS...
Key West 91 83 91 81 / 30 20 30 40
Marathon 94 83 94 81 / 40 20 30 40
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&
Public/Marine/Fire...CLR
Aviation/Nowcasts....JAM
Data Acquisition.....LIW
Climate..............AP
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jun 22, 3:27 AM EST, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
427 AM EDT Thu Jun 22 2023
FLZ076>078-GMZ031>035-042>044-052>055-072>075-231000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
427 AM EDT Thu Jun 22 2023
This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.
.DAY ONE...Today and tonight.
Isolated thunderstorms will be possible today and tonight. The
primary impacts will be cloud to surface lightning strikes along
with gusty and shifting winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A heat advisory may be needed on Friday, when high temperatures in
the lower 90s and dewpoints in the upper 70s may drive afternoon
heat indices above 108 degrees.
Isolated to scattered thunderstorms will be possible through the
period, with higher than normal rain and thunder chances during
the weekend. The primary impacts will be cloud to surface
lightning strikes along with gusty and shifting winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Monroe
- When
- June 22, 10:48 AM EST
- Where
- Monroe County, 0.82 mi SSW of Rock Harbor
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 25.059, -80.476
A few trees and utility lines were downed on the oceanside of the Overseas Highway near Mile Marker 96.3.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Alabama, June 22 to 23, 20232 deaths · 2 events
- Tornadoes and Flash Flood in Colorado, June 22 to 23, 2023EF3 · 24 events
- Excessive Heat in Texas, June 22, 20231 death · 1 event
- Flash Flood and Damaging Winds in South Carolina, June 22, 2023$500,000 · 50 kt wind · 6 events
- Flash Flood and Heavy Rain in Georgia, June 22, 2023$250,000 · 3 events
- Tornado and Hail in Colorado, June 22, 2023EF1 · 46 events
- Tornado and Damaging Winds in North Carolina, June 22, 2023EF1 · 10 events
- Hail in New Mexico, June 22, 20232.5 in hail · 17 events
- Wildfire in Arizona, June 22 to 24, 2023$20,000 · 1 event
- Hail in Texas, June 22, 20232.75 in hail · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 22 to 23, 20236 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 22, 202357 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116310.